Pennsylvania, 2006

Heat in Pennsylvania, August 1 to 2, 2006

August 1 to 2, 2006 · NWS CTP · 6 events in 6 counties and zones

Strong high pressure at the surface and aloft allowed unseasonably hot and humid weather to develop over Pennsylvania during the end of July through the first week of August. Between August 1st and 2nd, air temperatures reached the lower 90s, combined with dewpoints in the lower 70s, and produced heat index values of 97 to 102.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Strong high pressure at the surface and aloft allowed unseasonably hot and humid weather to develop over Pennsylvania during the end of July through the first week of August. Between August 1st and 2nd, air temperatures reached the lower 90s, combined with dewpoints in the lower 70s, and produced heat index values of 97 to 102. There were no reported injuries or deaths associated with the heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 1, 10:13 AM EST, 47 minutes earlier.

Area forecast discussion, Aug 1, 10:13 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1113 AM EDT TUE AUG 1 2006

.SHORT TERM /THROUGH TUESDAY/...

NO SIGNIFICANT CHANGES WERE MADE TO THE PREVIOUS SET OF WEATHER
GRIDS AND ZONE TEXT...ASIDE FROM INCLUDING A MINIMAL CHC FOR A
LATE DAY SHRA/TSRA ACROSS THE WRN/NW PENN MTNS. IN THIS AREA...A
DEG OR TWO OF MID LVL COOLING WILL COMBINE WITH THE STEAMY
BOUNDARY LAYER AIR AND A NEAR PERPENDICULAR...WESTERLY OROGRAPHIC
COMPONENT TO PRODUCE ISOLATED TSRA BETWEEN 19Z AND 01Z.

SHORT TERM ENSEMBLE MOS TEMPS WERE TRACKING OBSERVED HOURLY VALUES
QUITE WELL OVER THE PAST SEVERAL HOURS...SO I LEFT MAX TEMPS THIS
AFTERNOON PRETTY MUCH AS IS...IN THE 90S...TO AROUND 100 IN THE
SUSQ VALLEY.

HEAT INDICES ARE ALREADY PUSHING 100F ACROSS THE LOWER SUSQ
VALLEY...AND WILL TOP OUT AT DANGEROUS LEVELS BETWEEN 110F AND 115F
DURING THE MID TO LATE AFTERNOON FROM KIPT...SOUTH TO KMDT AND
KLNS.

&&

.PREV DISCUSSION...
 /ISSUED 355 AM EDT TUE AUG 1 2006/

SHORT TERM /TODAY THROUGH THURSDAY/...

TEMPS AT 700 MB OF PLUS 10 OR HIGHER SHOULD KEEP STORMS FROM
FORMING TODAY INTO WED...BUT DEWPOINTS ARE QUITE HIGH...SO WILL
HAVE TO WATCH SITUATION. HARD TO BELIEVE...BUT IT IS ALREADY
AUGUEST. TYPICAL OF AUGUST...IS FOR LAKES TO AID IN THE FORMATION
OF STORMS...ESPECIALLY AT NIGHT...AS WATER TEMPS ARE WELL INTO THE
70S. ESTIMATED VIL OF THE DAY WOULD BE WELL INTO THE 60S. HUGE
STORM SE OF BUF SO FAR HAS BEEN NO HIGHER THAN 50.

THE MAIN PROBLEM TODAY INTO THU...IS THE DANGEROUS HEAT. WITH
DEWPOINTS GETTING INTO THE 70S THE NEXT FEW DAYS...HEAT INDEX
VALUES WILL BE AS HIGH AS 110. I DID EDGE TEMPS IN THE WESTERN
MOUNTAINS UP SOME TODAY...AS THE WARMEST AIR MOVES IN FROM THE NW.
VERY CLOSE TO HEAT ADVISORY THERE TOO. DAY SHIFT WILL HAVE TO
WATCH TEMPS AND DEWPOINTS ONCE SUN IS UP. STILL CONCERN THAT
RECENT RAINS HAS MADE THE SOIL WET...SO DID NOT WANT TO UP TEMPS
TOO MUCH.

CURRENT WARNING...ADVISORY...AND WATCH FOR HEAT LOOKS GOOD FOR
NOW.

BEST CHC FOR SHOWERS AND STORMS WILL BE THU AFTERNOON INTO EARLY
FRIDAY...AS FRONT MOVES SOUTHWARD. WILL LEAVE MENTION IN FAR N WED
NIGHT...GIVEN TENDENCY FOR LAKES TO AID FORMATION AT NIGHT AHEAD
OF FRONTS.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

FRONT FCST TO DROP S OF THE AREA ON FRIDAY. TEMPS WILL BE CLOSER
TO NORMAL...BUT STILL SOMEWHAT WARMER THAN NORMAL. DID NOT DO MUCH
WITH THE EXTENDED FCST...DID TOUCH UP A FEW ROUGH SPOTS...BUT
OVERALL FCST PACKAGE LOOKS GOOD.

AVIATION...

NO CHANGE TO CURRENT PATTERN IS FORECAST DURING THIS PERIOD. THOUGH
UNDER MAINLY CLEAR SKIES OVERNIGHT...WIDESPREAD MVFR AND LOCAL IFR
VSBYS IN FOG AND HAZE WILL PREVAIL. AFTER SUNRISE VSBY WILL IMPROVE
TO LOWER RANGE VFR CONDITIONS...WITH HAZE AGAIN PREVALENT DURING THE
DAY. WITH SURFACE DEWPOINT TEMPERATURES SO HIGH...VSBY WILL LOCALLY
BE REDUCED INTO MVFR CATEGORY AT TIMES...ESPECIALLY OVER EASTERN
TERMINALS /KMDT AND KIPT/. VSBYS WILL DROP INTO MVFR RANGE ONCE
AGAIN TOMORROW EVENING IN FOG AND HAZE AND REMAIN THERE OVERNIGHT
INTO WEDNESDAY MORNING.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FOR PAZ027-028-036-046-049>053-056>059-
063>066 UNTIL 8 PM WEDNESDAY.
EXCESSIVE HEAT WATCH FOR PAZ036-056>059-063>066 FROM 8 PM
WEDNESDAY TO 6 PM THURSDAY.
HEAT ADVISORY FOR PAZ019-025-026-034-035-045 UNTIL 8 PM
WEDNESDAY.
&&

SHORT TERM...LAMBERT
Hazardous weather outlook, Aug 1, 5:09 AM EST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
609 AM EDT TUE AUG 1 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-021015-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
609 AM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY AND WEDNESDAY FOR
MUCH OF EASTERN PENNSYLVANIA. IN ADDITION...A HEAT ADVISORY IS IN
EFFECT FOR MUCH OF CENTRAL PENNSYLVANIA TODAY AND WEDNESDAY.

TEMPERATURES WILL BE IN THE MID TO UPPER 90S ACROSS THE REGION
TODAY...WITH HIGH HUMIDITY LEVELS. OVERNIGHT LOWS WILL BE IN THE
70S.

THIS COMBINATION OF HEAT AND HUMIDITY LEVELS WILL RESULT IN HEAT
INDEX VALUES IN THE 100 TO 110 DEGREE RANGE TODAY AND WEDNESDAY.
HEAT INDICES IN THIS RANGE CAN BE DANGEROUS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND HUMID CONDITIONS WILL PREVAIL INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Bedford

When
August 1, 11:00 AM EST to August 2, 7:00 PM EST
Where
Bedford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Heat, Blair

When
August 1, 11:00 AM EST to August 2, 7:00 PM EST
Where
Blair forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

Heat, Fulton

When
August 1, 11:00 AM EST to August 2, 7:00 PM EST
Where
Fulton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

Heat, Huntingdon

When
August 1, 11:00 AM EST to August 2, 7:00 PM EST
Where
Huntingdon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

Heat, Southern Centre

When
August 1, 11:00 AM EST to August 2, 7:00 PM EST
Where
Southern Centre forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Heat, Southern Clinton

When
August 1, 11:00 AM EST to August 2, 7:00 PM EST
Where
Southern Clinton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528022, 5528023, 5528024, 5528025, 5528026, 5528027.